Should people who take proton pump inhibitors daily for many years to counter acid reflux be concerned with  side effects?  

PPI. Proton pump inhibitors are good drugs for dealing with acid reflux. The current fda literature suggests a slightly increased risk of fractures when taking these for longer than a year or taking high doses of them. However, the risk of fracture needs to be weighed against the risk of other bad things such as severe reflux symptoms impacting your life... A good conversation to have with your doc!
YES. You need some acid for various absorptive and some anti-bacterial functions. Iron deficiency is known to occur.
Yes. If you have taken the med for many years then you are probably not having any side effects to worry about. However, chronic reflux puts a person at risk for pre cancerous changes in the esophagus and this needs to be monitored. In addition, if you start a new medication, you should make sure it is compatable with the ppi. Talk to your doc or a gastroenteroloist.

Related Questions

Are there any safer alternatives to proton pump inhibitors (PPI) for treating GERD / Acid reflux? I'm concerned about the long term side effects

PPIs.. All medications have the potential to cause side effects, which I understand is disconcerting. However, the PPIs are a very effective class of medication for GERD, so the benefit should be considered with respect to the potential for risk.

Is taking proton pump inhibitors safe if taking for 2 weeks for acid reflux issues? Any dependency issues?

Acid Reflux. Proton pump inhibitors are indicated for gerd symptoms. Taking them for two weeks often helps relieve symptoms, but you may need to take them longer or intermittently. There is no real chance for dependence.

Been experiencing hiccups, burping and bad breath and acid reflux? Solutions? Prescribed proton pump inhibitors for acid reflux. Acid reflux is gone

Careful on the long. Be careful with the a ppi as a 19 year old man. With prolonged use, they can cause rebounding (addiction) and seem to cause osteoporosis. Try using an h1 blocker like zantac (ranitidine) or pepcid. Give it a couple of weeks and see if it resolves. If it does not, follow up with your pcp.
Protect teeth. The various symptoms associated with the acid reflux or gastric reflex disease include the bad breath and tooth erosion. The acid in the mouth especially during the night hours is exposed to tooth structures causing erosive lesion, increase in dental caries, and destruction of restorations in mouth. Also, the tongue can be damages causing loss of taste sensations, inflammation and burning pain.

I have been prescribed proton pump inhibitors for acid reflux. How do I know if I have too much acid or too low?

Unimportant. If you are having symptomatic expression of acid reflux it is obvious that the acid production needs to be decreased. Hopefully you have been tested for helicobacter pylori, and for hiatal hernia. If not, go back and see a GI doctor. Hope you are better soon.

Is a light cramp and stomach growling normal when taking proton pump inhibitors for acid reflux?

No. This is either something else, or you didn't have reflux to begin with. I see a lot of patients who are put on ppis for upper abdominal pain, told they have reflux or an ulcer, and when the pain doesn't improve they finally get some tests and it turns out it was their gall bladder the whole time. Try eating pizza for dinner, then ice cream for dessert. If that brings on the pain, it's not reflux!

I take a proton pump inhibitor for acid reflux, but have bad breath despite excellent oral hygiene. If my ppi is to blame, what can I do?

Other sources. Ppis and stomach content regurgitation can alter the mouth odor, but they can arise from other sites: nose, sinuses, throat, tonsils, cavities in the teeth and plaque between the teeth. Have your dentist perform a thorough evaluation and consider talking to your physician. Good luck.
Maybe LERD? Likely lerd with sourbrash. Stomach acid & pepsin will result in inflammation of the vocal cords and oral cavity (with acid regurgitation) = lerd. Acute laryngitis may result, but watch out for chronic hoarseness, throat clearing, hallitosis, airway spasms, cough, bronchitis, an asthma-type presentation, & even a higher risk of throat cancer. Maybe you need a stronger acid reducer? See doc.